Hail, Natchitoches
- When
- March 31, 1:50 PM CST
- Where
- Natchitoches County, 0.16 mi NNW of Provencal
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 31.652, -93.201
A picture of golf ball size hail was reported via Facebook in Provencal.
A very warm, moist, and unstable air mass persisted across much of the region on March 31st, in wake of the scattered severe thunderstorms that developed a day earlier on March 30th. A cold front had begun to work its way southeast across Northeast Texas and Southwest Arkansas during the afternoon hours on the 31st, as an upper level disturbance moved over the warm sector of extreme Eastern…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very warm, moist, and unstable air mass persisted across much of the region on March 31st, in wake of the scattered severe thunderstorms that developed a day earlier on March 30th. A cold front had begun to work its way southeast across Northeast Texas and Southwest Arkansas during the afternoon hours on the 31st, as an upper level disturbance moved over the warm sector of extreme Eastern Texas and Northern Louisiana. The resulted in an increase in large scale forcing along and ahead of the front, with scattered severe thunderstorms developing during the afternoon over portions of Deep East Texas and across much of Northwest and Northcentral Louisiana. Numerous reports of large hail were received across Northwest and Northcentral Louisiana, with sporadic instances of wind damage reported as well. These storms gradually weakened and exited the area during the mid and late evening hours with the frontal passage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 10:46 AM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT THU MAR 31 2016
.DISCUSSION...
COLD FRONT JUST MOVING INTO EXTREME NW CWA...WITH CLEAR SKIES
EXPECTED AND NO CONVECTION BEHIND FRONT. CONVECTION INITIATION
STILL A COUPLE HOURS AWAY...THUS HAVE REMOVED POPS NORTH AND WEST
OF I-30...AND CENTERED ISOLD POPS ALONG EITHER SIDE OF THE
INTERSTATE. A BRIEF WINDOW FOR SCATTERED DEVELOPMENT FOR MUCH OF
THE REST OF THE AREA...WITH FRONT SLOWING DOWN ENOUGH FOR MORE
PROLONGED DEVELOPMENT POSSIBLE FOR PORTIONS OF NORTH LA...THAT MAY
CONTINUE INTO THE EVE. EXPECTING TO TRIM PORTIONS OF FLASH FLOOD
WATCH WITH AFTN PACKAGE AS WELL. ALSO BUMPED UP TEMPS SLIGHTLY
THIS AFTN FOR MAINY LA PORTIONS OF THE AREA AS SOME LOCATIONS HAVE
ALREADY APPROACHED THE 80 DEGREE MARK AND SOME HEATING STILL
POSSIBLE...ALTHOUGH LIMITED BY CLOUD COVER./VII/.
&&
.PREV DISCUSSION... /ISSUED 1129 AM CDT THU MAR 31 2016/
AVIATION...
MVFR CIGS AT THIS CURRENT TIME WITH THE CHANCE TO BECOME VFR BY
MID TO LATE AFTERNOON. WSW WINDS WILL RANGE 10 TO 15 KTS AHEAD OF
THE FRONT WITH AFTER OCCASIONAL HIGHER GUSTS...WITH WINDS
BECOMING 5 TO 10 KTS WITH THE FRONTAL PASSAGE THIS EVENING. SOME
CONVECTION IS POSSIBLE THIS AFTERNOON AND EVENING MAINLY OVER
NORTH LA AND SCNTRL ARK ALONG AND AHEAD OF THE FRONT. STRONG WIND
GUSTS...SEVERE TURBULENCE...MVFR CIGS AND REDUCE VSBYS WILL BE
POSSIBLE NEAR AND IN THE CONVECTION. WITH THE PASSAGE OF THE COLD
FRONT THIS AFTERNOON AND EVENING...LOOK FOR CIGS TO BECOME VFR FOR
THE REMINDER OF THE TAF PERIOD. SHOULD SEE ELEVATED AC/CIRRUS
AFTER 12Z FRIDAY. /21/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 83 54 70 46 / 30 10 20 20
MLU 85 55 71 47 / 60 40 20 20
DEQ 77 46 64 38 / 10 0 10 10
TXK 78 50 66 43 / 20 0 10 10
ELD 80 50 69 43 / 40 20 10 10
TYR 78 52 67 44 / 20 0 20 10
GGG 79 52 68 44 / 20 10 20 10
LFK 82 55 73 46 / 30 10 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ARZ050-051-
059>061-070>073.
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ001>006-
012>014-019-021-022.
OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ097-112.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1217 PM CDT THU MAR 31 2016 LAZ010-011-017-018-020-TXZ125-126-136>138-149>153-165>167-011730- DE SOTO-RED RIVER-SABINE-NATCHITOCHES-GRANT-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE- 1217 PM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE AREA. A FEW STORMS COULD POSSIBLY BRIEFLY BECOME STRONG TO SEVERE...WITH HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE WEATHER... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. OKZ077-TXZ096-108>111-124-011730- MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD- 1217 PM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. ARZ050-051-059>061-070>073-LAZ001>006-012>014-019-021-022-TXZ097- 112-011730- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-BIENVILLE- JACKSON-OUACHITA-WINN-CALDWELL-LA SALLE-BOWIE-CASS- 1217 PM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO THE EARLY EVENING...AS A COLD FRONT MOVES ACROSS THE AREA. A FEW STORMS COULD POSSIBLY BRIEFLY BECOME STRONG TO SEVERE...WITH HAIL AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS. ALTHOUGH RAINFALL AMOUNTS WILL BE VERY SPOTTY AND NOT EXCESSIVE...ANY AMOUNT OF HEAVY RAIN ACROSS CERTAIN PORTIONS OF THE AREA...WHICH HAVE EXPERIENCED RECENT FLOODING...COULD RESULT IN BRIEF PERIODS OF RENEWED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .SPOTTER INFORMATION STATEMENT... DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE WEATHER OR ANY FLOODING ISSUES...ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. VII
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 AM TSTM WND DMG BENTON 32.69N 93.74W
03/30/2016 BOSSIER LA BROADCAST MEDIA
TREES AND POWER LINES DOWN... ONE TREE ON HOME 100
BLOCK OF 7 PINES ROAD IN BENTON
&&
EVENT NUMBER SHV1600285
10PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1102 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 2 N BLANCHARD 32.62N 93.89W
03/30/2016 CADDO LA BROADCAST MEDIA
POWER POLE AND POWER LINES DOWN AT THE 500 BLOCK OF OLD
MOORINGSPORT ROAD AT DIXIE BLANCHARD ROAD.
&&
EVENT NUMBER SHV1600286
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
212 PM CDT THU MAR 31 2016
LAZ013-014-019-021-312000-
OUACHITA LA-CALDWELL LA-JACKSON LA-WINN LA-
212 PM CDT THU MAR 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...
NORTHWESTERN CALDWELL...SOUTHWESTERN OUACHITA AND NORTHEASTERN WINN
PARISHES UNTIL 300 PM CDT...
AT 212 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF JONESBORO...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLAIBORNE...BROWNSVILLE-BAWCOMVILLE...CHATHAM...DODSON...SIKES...LUNA...
FONDALE...VIXEN...HUDSON...BOSCO...RIVERTON AND LAPINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL LOUISIANA.
LAT...LON 3219 9198 3192 9252 3212 9274 3252 9221
3230 9202 3228 9203 3228 9200 3227 9199
3226 9200 3225 9199 3223 9201 3223 9199
3221 9199 3219 9201 3219 9200 3220 9197
TIME...MOT...LOC 1912Z 236DEG 42KT 3212 9255
15SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 224 PM CDT THU MAR 31 2016 LAZ017-018-312015- SABINE LA-NATCHITOCHES LA- 224 PM CDT THU MAR 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND EAST CENTRAL SABINE PARISHES UNTIL 315 PM CDT... AT 224 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MANY...OR 19 MILES NORTH OF ANACOCO...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NATCHITOCHES...MANY...FLORIEN...PROVENCAL...NATCHEZ...FISHER...ROBELINE... BERMUDA...FLORA...MOUNT CARMEL AND HAGEWOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN LOUISIANA. LAT...LON 3140 9346 3155 9358 3179 9312 3167 9298 TIME...MOT...LOC 1924Z 237DEG 29KT 3153 9342 15
The Ft Polk radar (KPOE), 59 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
13 hail, 3 thunderstorm wind. Local standard time, as filed.
A picture of golf ball size hail was reported via Facebook in Provencal.
A metal roof was peeled back on a home in the Vixen community. Report from a photo posted on the KNOE-TV Facebook page.
The Caldwell Parish Sheriff's Office reported half dollar size hail near the Corey community.
Penny size hail fell and covered the ground.
A photo posted to the KTBS-TV Facebook page showed measured hailstones ranging from golfball size to just smaller than tennis ball size fell at the Oaklawn Plantation just northeast of Natchez.
Ping pong ball size hail fell in the St. Maurice community.
Nickel size hail fell for about 10 minutes in the Atlanta community.
A second severe thunderstorm produced half dollar size hail north of the Riverton and Corey communities near the Ouachita Parish line.
Quarter size hail fell in the Bosco community in Southern Ouachita Parish near the Caldwell Parish line. Report from the general public via the KTVE-TV Facebook page.
Trees and power lines were downed on Highway 146 near the intersection of Mosswood Road just south of the Lincoln Parish line.
Quarter to half dollar size hail fell in the Cartright community in Northeast Jackson Parish. Report from a picture posted on the KTVE-TV Facebook page.
An Off-Duty NWS Employee reported that ping pong ball size hail fell at the Grand Bayou Resort at Grand Bayou Reservoir.
An Off-Duty NWS Employee reported that the hail grew to the size of golf balls at the Grand Bayou Resort at the Grand Bayou Reservoir.
Golf ball size hail fell in the Bentley community west of Pollock.
Hail larger than golf ball size to just smaller than tennis ball size fell and covered the ground in Pollock. Report from the Pollock Town Hall.
Several trees down on Holman Loop northwest of Campti.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617916, 617918, 617919, 617917, 617920, 617921, 617922, 617923, 617924, 617925, 617926, 617930, 617931, 617927, 617928, 617929.